Tornadoes · United States · Arkansas · 2003
F0 tornado, Fifty Six to Optimus, Arkansas, April 24, 2003
From Fifty Six to Optimus, this F0 tornado ran 1.3 miles across Stone County on April 24, 2003, touching down at 5:27 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 24, 2003
- Touchdown
- 5:27 PM CDT (22:27 UTC)
- Path length
- 1.3 miles (2.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stone County
- Touchdown point
- 35.970, -92.220
- Lift-off point
- 35.970, -92.200
- Record number
- 88
What the Weather Service recorded
A weak tornado touched down briefly about 0.9 of a mile north of Fifty Six in Stone County. The tornado tracked to the northeast, across a wooded area, for about 1.3 miles before lifting. The only damage noted were several medium-sized trees that were blown down.
A weak tornado touched down about 2.5 miles west of Optimus and then quickly lifted. The only damage noted were some downed tree limbs and a few tops out of trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS LZK issued a tornado warning for this county at 22:17 UTC, 10 minutes before the tornado touched down, in force until 22:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:45 UTC | 22:30 UTC | Severe Thunderstorm Warning | LZK |
| 22:17 UTC | 22:40 UTC | Tornado Warning | LZK |
| 22:39 UTC | 23:25 UTC | Tornado Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:35 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 24, 3:35 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS NATIONAL WEATHER SERVICE LITTLE ROCK AR 335 PM CDT THU APR 24 2003 NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK. BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167 CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE ISSUES ACCORDINGLY IN THE ZONES. ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS. THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS IN AND THE FRONT MOVES SOUTH AND STALLS. STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR. PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE PRELIMINARY NUMBERS. FCSTID = 57 HRO 50 65 47 71 / 50 20 10 5 LIT 56 75 52 74 / 60 10 10 5 HOT 55 74 53 74 / 60 10 10 5 PBF 58 75 53 75 / 60 10 10 5 .LZK...NONE. 57
Hazardous weather outlook, Apr 24, 1:57 PM CDT, 3 hours 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 157 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN ARKANSAS THROUGH 8 PM. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON ACROSS ARKANSAS. THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE SEVERE STORMS SHOULD MOVE EAST OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY DUE TO THIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST OF ARKANSAS. 29
In the hours before
Local storm report, Apr 24, 4:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
421 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 6 E OIL TROUGH AR .75 INCH HAIL
04/24/03 INDEPENDENCE REPORTED BY
STORM SPOTTER
28Local storm report, Apr 24, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 4 E MC GEHEE AR WIND DAMAGE
04/24/03 DESHA TREES DOWN. REPORTED BY
MEDIA
0305 PM 4 E MC GEHEE AR .88 INCH HAIL
04/24/03 DESHA TOMATO PLANTS STRIPPED OF
LEAVES. REPORTED BY MEDIA
28Local storm report, Apr 24, 4:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
440 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM WITTS SPRINGS AR 1.75 INCH HAIL
04/24/03 SEARCY REPORTED BY LAW
ENFORCEMENT
28Local storm report, Apr 24, 5:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 1 E STEPROCK AR .75 INCH HAIL
04/24/03 WHITE REPORTED BY
STORM SPOTTER
0451 PM CENTER HILL AR 1.00 INCH HAIL
04/24/03 WHITE ALSO...SPOTTER
REPORTED TWO TWO FUNNEL CLOUDS TRYING TO
FUNNEL CLOUDS
TRYING TO DEVELOP
28Local storm report, Apr 24, 5:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 1 E STEPROCK AR .75 INCH HAIL
04/24/03 WHITE REPORTED BY
STORM SPOTTER
0451 PM CENTER HILL AR 1.00 INCH HAIL
04/24/03 WHITE ALSO...SPOTTER
REPORTED TWO
FUNNEL CLOUDS
TRYING TO DEVELOP
28Local storm report, Apr 24, 5:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
527 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 1 S THIDA AR 1.00 INCH HAIL
04/24/03 INDEPENDENCE REPORTED BY HAM
RADIO OPERATOR
0505 PM 5 SE DENMARK AR .88 INCH HAIL
04/24/03 JACKSON REPORTED BY HAM
RADIO OPERATOR
0515 PM 5 NW VELVET RIDGE AR 1.75 INCH HAIL
04/24/03 WHITE REPORTED BY LAW
ENFORCEMENT
28The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.5 hours before the tornado, 176 km from the path. April 24, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70716 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.7 K/km
Springfield, MO (KSGF), 00:00Z
1.5 hours after it, 176 km from the path. April 25, 2003.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 2445 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 8.0 K/km
The radar
The Little Rock radar (KLZK), 126 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 24, 2003
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 24 | 2:13 PM CDT | F1 | Franklin, KS | 0.3 | 80 | $100,000 | ||
| April 24 | 3:13 PM CDT | F0 | Miami, KS | 0.2 | 50 | |||
| April 24 | 4:00 PM CDT | F1 | Washington Parish, LA to MS | 22.0 | 30 | $100,000 | ||
| April 24 | 4:06 PM CDT | F0 | Pearl River, MS | 2.0 | 25 | $2,000 | ||
| April 24 | 4:15 PM CDT | F2 | West Carroll Parish, LA | 11.0 | 75 | 3 | $400,000 | |
| April 24 | 4:26 PM CDT | F0 | Jackson, AR | 6.7 | 50 | |||
| April 24 | 5:00 PM CDT | F0 | Osage, KS | 0.1 | 80 | $10,000 | ||
| April 24 | 5:40 PM CDT | F0 | Hinds, MS | 1.0 | 30 | $100,000 | ||
| April 24 | 5:42 PM CDT | F0 | Stone, AR | 0.2 | 20 | |||
| April 24 | 5:45 PM CDT | F0 | Perry, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 5:47 PM CDT | F0 | Franklin, KS | 0.1 | 50 | |||
| April 24 | 6:08 PM CDT | F1 | Marion, AR | 4.9 | 200 | 1 | ||
| April 24 | 6:20 PM CDT | F0 | Perry, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 6:35 PM CDT | F0 | Greene, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 6:44 PM CDT | F1 | Baxter, AR | 4.7 | 50 | |||
| April 24 | 7:50 PM CDT | F0 | Izard, AR | 0.5 | 20 | |||
| April 24 | 8:10 PM CDT | F2 | Union, AR | 16.7 | 125 | |||
| April 24 | 8:20 PM CDT | F1 | Union, AR | 20.0 | 100 | $30,000 | ||
| April 24 | 8:47 PM CDT | F0 | Leake, MS | 0.3 | 25 | $10,000 | ||
| April 24 | 8:54 PM CDT | F0 | Arkansas, AR | 3.0 | 50 | |||
| April 24 | 9:44 PM CDT | F1 | Ashley, AR | 3.0 | 125 | $200,000 | ||
| April 24 | 9:53 PM CDT | F3 | Rankin, MS | 12.0 | 600 | 6 | $50 million | |
| April 24 | 10:27 PM CDT | F0 | Chicot, AR | 3.0 | 75 | $200,000 | ||
| April 24 | 10:40 PM CDT | F1 | Kemper, MS | 6.0 | 50 | $70,000 | ||
| April 24 | 10:47 PM CDT | F0 | Chicot, AR | 2.5 | 30 | $300,000 | ||
| April 24 | 11:41 PM CDT | F0 | Jackson, AR | 2.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.